Texas, 2013

Damaging Wind in Texas, September 2, 2013

September 2, 2013 · NWS MAF · 1 event in 1 county or zone

A ridge was centered over New Mexico with an upper disturbance that moved over the area on the eastern periphery of the ridge. A weak frontal boundary was across the higher terrain of West Texas, and residual boundaries were present across the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A ridge was centered over New Mexico with an upper disturbance that moved over the area on the eastern periphery of the ridge. A weak frontal boundary was across the higher terrain of West Texas, and residual boundaries were present across the Permian Basin. The lift from these boundaries along with good instability contributed to thunderstorms developing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 2, 12:51 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 2, 12:51 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT Mon Sep 2 2013

.DISCUSSION...

The upper ridge is still staunchly anchored over New Mexico today
with a shortwave trough or two circulating southward over the region
on the eastern periphery.  A weak frontal boundary has pushed to the
higher terrain of west Texas, but cooling is minimal behind it, and
up to this point, due mostly to cloud cover.  Scattered showers and
a few thunderstorms will continue to develop along the boundary with
additional development over the heated higher terrain through max
heating.  More isolated showers and storms could occur on residual
boundaries over the Permian Basin into this evening.  Instability
appears high enough for gusty winds with a few storms, if not due to
good heating and a dry subcloud layer.  Organized storms are not
expected due to weak shear and mid level lapse rates near moist
adiabatic.

The upper ridge will migrate slightly further north Tuesday, but
will remain centered over Colorado or western Kansas through week's
end.  Deep easterly flow will result over the region with an
assortment of shortwave troughs periodically traversing the area.
We will not have much of a chance of rain with this setup, unless
one of the mentioned waves turns out stronger than currently
depicted in model data.  Temperatures will stay several degrees
above normal, but should be tempered a bit by late week as H85 temps
modify a little and heights decrease.  The upper ridge will weaken
more next weekend and early next week as a fairly strong UA trough
pushes eastward through the Pacific Northwest and Northern U.S.
Plains.   As these trends continue next week, rain chances will
likely pick up while temperatures will tend toward more seasonal
levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  94  65  93  /  10   0   0   0
BIG SPRING TX              72  97  70  97  /  10   0   0   0
CARLSBAD NM                67  96  65  96  /  10  10   0   0
DRYDEN TX                  77  99  76  98  /  20  10   0  10
FORT STOCKTON TX           70  93  70  94  /  20  10   0   0
GUADALUPE PASS TX          66  84  67  85  /  20  10   0   0
HOBBS NM                   64  93  64  91  /  10   0   0   0
MARFA TX                   60  83  57  88  /  30  20   0   0
MIDLAND INTL AIRPORT TX    72  96  70  96  /  10   0   0   0
ODESSA TX                  72  94  70  96  /  10   0   0   0
WINK TX                    71  97  71  97  /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27/67
Hazardous weather outlook, Sep 2, 12:28 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT MON SEP 2 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CDT MON SEP 2 2013 /1228 PM MDT MON SEP 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY. THE BEST CHANCE FOR
STORMS THIS AFTERNOON WILL BE IN VICINITY OF THE PECOS RIVER.
STRONGER STORMS THAT FORM OVER THE HIGHER TERRAIN MAY PRODUCE
GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 2, 3:03 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM MDT MON SEP 2 2013

NMZ028-034-022130-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
303 PM MDT MON SEP 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 330 PM MDT...

STRONG THUNDERSTORMS WERE LOCATED NEAR STATE HIGHWAY 128 AND COUNTY
ROAD 1...15 MILES SOUTH OF THE TOWN OF HALFWAY IN EXTREME SOUTHEASTERN
EDDY AND SOUTHWESTERN LEA COUNTIES AT 301 PM MDT...MOVING SOUTHWEST
AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3201 10388 3207 10403 3224 10398 3233 10371
      3203 10357
TIME...MOT...LOC 2101Z 060DEG 7KT 3223 10374

The radar

The Midland/Odessa radar (KMAF), 96 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winkler

When
September 2, 3:58 PM CST to 3:59 PM CST
Where
Winkler County, 3 mi NW of Wink
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.781, -103.186

A thunderstorm moved across Winkler County and produced a 62 mph wind gust three miles northwest of Wink. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474067.